Vibrations of Suspended Cables

[+] Author and Article Information
J. G. Gale

U.S. Department of Energy, Argonne National Laboratory, Idaho Falls, Idaho 83401

C. E. Smith

Department of Mechanical Engineering, Oregon State University, Corvallis, Ore. 97331

J. Appl. Mech 50(3), 687-689 (Sep 01, 1983) (3 pages) doi:10.1115/1.3167115 History: Received June 01, 1982; Revised February 01, 1983; Online July 21, 2009


An analytical investigation of the small, normal-mode motions of a homogeneous, inextensible, perfectly flexible cable suspended in a gravitational field was made. With cable arc length as the independent variable, the differential equations that govern the mode shapes have irrational coefficients. A transformation of the independent position variable yields equations that have polynominal coefficients, which then lend themselves to power series solutions. Natural frequencies of oscillation and corresponding mode shapes are determined from these solutions. Figures showing the natural frequency ratios for a variety of cable support geometries are presented for both in-plane and out-of-plane motion.

Copyright © 1983 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In